Maine, 2013

Heavy Snow in Maine, March 19 to 20, 2013

March 19 to 20, 2013 · NWS GYX · 17 events in 17 counties and zones

An area of low pressure moving east from the Ohio Valley intensified off the New Jersey coast during the morning of the 19th and then moved northeast to Nova Scotia by the morning of the 20th. The developing low brought heavy snow to all of western Maine with about a foot in many areas.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

An area of low pressure moving east from the Ohio Valley intensified off the New Jersey coast during the morning of the 19th and then moved northeast to Nova Scotia by the morning of the 20th. The developing low brought heavy snow to all of western Maine with about a foot in many areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Mar 18, 11:37 PM EST, 3 hours 23 minutes earlier.

Area forecast discussion, Mar 18, 11:37 PM EST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
1237 AM EDT TUE MAR 19 2013

.SYNOPSIS...
LOW PRESSURE WILL DEVELOP SOUTH OF NEW ENGLAND OVERNIGHT AND THEN
TRACK NORTHEAST TUESDAY AND TUESDAY NIGHT. THIS SYSTEM WILL BRING
SNOW TO NEW HAMPSHIRE AND MAINE LATE TONIGHT INTO WEDNESDAY. A
COASTAL STORM WILL DEVELOP AND PASS NEAR THE SHORE THURSDAY NIGHT
INTO FRIDAY. SHOWERS WILL LINGER THROUGH THE START OF THE WEEKEND.

&&

.NEAR TERM /THROUGH TODAY/...
1230 AM...MADE A FEW ADJUSTMENTS TO TEMPS AND SNOW/QPF. PRECIP
ONSET A LITTLE SOONER AND OBS TO OUR S AND W SUGGEST MOD
SNOWFALL...SO HAVE BUMPED U[P SNOW AMTS A BIT THRU 12Z IN SW ME
AND CENTRAL NH. OTHERWISE FORECAST IN GOOD SHAPE...WITH SURGE OF
SEVERAL INCHES INTO THE FIRST PART OF DAYLIGHT THIS MORNING...THEN
A BRIEF LULL...AND THE HEAVIEST SNOW LOOK TO MOVE IN THIS
AFTERNOON AND EVENING.

PREV DISC;
AT 18Z...A 1031 MILLIBAR SURFACE HIGH WAS DRAPED ACROSS NEW
ENGLAND. THE HIGH WILL CREST ACROSS THE FORECAST AREA THIS EVENING
THEN SLIDE OFFSHORE. DRY AND COLD ATMOSPHERE IN PLACE WILL SET THE
STAGE FOR A SIGNIFICANT WINTER WEATHER EVENT BEGINNING OVERNIGHT
THEN THROUGH THE DAY ON TUESDAY. THE NUMERICALS HAVE TRENDED A BIT
COLDER...AND THERE IS A DECREASING LIKELIHOOD OF COASTAL FRONT
BRINGING A CHANGE TO RAIN ALONG THE COAST...AND OF ANY WARM AIR
MOVING IN ALOFT FOR SLEET. THE 12Z GFS DROPPED OFF QPF AMOUNTS AND
APPEARS TO BE AN OUTLIER WHEN COMPARED TO PREVIOUS RUNS AND THE
REMAINDER OF THE AVAILABLE MODEL SUITE. GIVEN LITTLE OR NO MIX FOR
THE COAST...HAVE RAISED SNOWFALL AMOUNTS THERE WITH THE NEW PACKAGE
THIS AFTERNOON. I MANUALLY ADJUSTED HOURLY TEMPERATURES AND DEWPOINTS
FOR THE OVERNIGHT PERIOD AND TO DERIVE MINIMUM TEMPERATURE FIELD.
ONLY MINOR CHANGES WERE MADE TO TIMING OF PRECIPITATION ONSET TONIGHT.

&&

.SHORT TERM /TONIGHT THROUGH 6 PM WEDNESDAY/...
THE INITIAL BAND OF HEAVIER OVERRUNNING SNOW WILL DIMINISH FOR A
TIME DURING THE LATE MORNING/EARLY AFTERNOON HOURS WITH A SECOND
BAND OF HEAVIER SNOW ARRIVING FOR THE LATE AFTERNOON AND EVENING
HOURS WITH UPPER IMPULSE AND STRENGTHENING COASTAL LOW. I TRENDED
COLDER ON SURFACE AND MAXIMUM TEMPERATURES TUESDAY...ESPECIALLY
NEAR THE COAST AS THE COASTAL FRONT SHOULD REMAIN OFFSHORE.
SNOWFALL AMOUNTS WERE RAISED NEAR THE COAST SINCE THE PROSPECT FOR
ANY MIXING WITH SLEET...OR A CHANGEOVER TO RAIN...CONTINUES TO
DIMINISH.

THE SNOW WILL TAPER OFF FROM SOUTHWEST TO NORTHEAST TUESDAY NIGHT
WITH THE PASSAGE OF THE SURFACE LOW. THE EXCEPTION WILL BE OUR
MOUNTAIN ZONES AND FAR EASTERN MAINE ZONES WHERE THE SNOW SHOULD
CONTINUE TO FALL FOR THE BALANCE OF THE NIGHT.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
THE COASTAL LOW WHICH WILL HELP BRING SNOW TO THE REGION TUESDAY
WILL LIFT INTO THE CANADIAN MARITIMES WEDNESDAY TAKING WITH IT THE
BULK OF THE PRECIPITATION. A COUPLE MORE INCHES OF SNOW WILL FALL
MAINLY OVER THE MOUNTAINS AS THE FLOW BECOME ORIENTED PERPENDICULAR
TO THE TERRAIN. THE COASTAL LOW WILL THEN ROTATE NORTHWARD AS THE
UPPER LEVEL LOW REORGANIZES AND LINGERS ALOFT.

THE NEXT SYSTEM OF CONSEQUENCE WILL BE ANOTHER COASTAL WAVE WHICH
WILL PASS NEAR THE NEW ENGLAND COAST THURSDAY NIGHT INTO FRIDAY. THE
GFS CONTINUES TO MAINTAIN THE STORM STAYS FAR ENOUGH OFFSHORE NOT TO
BE A THREAT BUT THE ECMWF BRINGS IT ONSHORE WITH THE NAM IN BETWEEN.
THESE DISCREPANCIES WOULD MEAN THE DIFFERENCE BETWEEN ANOTHER WINTER
STORM OR NOT. IF A STORM DEVELOPED THE HIGHER SNOW AMOUNTS WOULD BE
CENTERED ON THE COAST. GIVEN THE ECMWF AND ITS GOOD TRACK RECORD OF
LATE HAVE INCREASED PRECIPITATION CHANCES DURING THIS TIME FRAME.
ALSO DEPENDING ON HOW THE PATTERN DEVELOPS A SURFACE TROUGH COULD
SET UP OVER THE AREA ENHANCING SNOWFALL.

ANY HEAVIER PRECIPITATION SHOULD END FRIDAY WITH LOWER PRECIPITATION
CHANCES ON SATURDAY AS THE UPPER LOW BECOMES ELONGATED FROM WEST TO
EAST. DAYTIME TEMPERATURES WILL REACH THE 30S AND 40S THROUGH THE
EXTENDED WITH ONLY SLIGHT DIFFERENCES DUE TO ADVECTION PATTERNS.
OVERNIGHT LOWS WILL GENERALLY RANGE FROM THE TEENS AND 20S NORTH TO
20S AND 30S SOUTH.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
SHORT TERM /THROUGH 11Z WEDNESDAY/...VFR INTO THIS EVENING...THEN
CONDS DETERIORATE RAPIDLY FROM SW TO NE BETWEEN MIDNIGHT AND
DAYBREAK. IFR OR LOWER EXPECTED THROUGH THE DAY TUE AND INTO TUE
NIGHT.

LONG TERM...MVFR WEDNESDAY AS LOW PRESSURE MOVES NE BECOMING VFR
THURSDAY MORNING. POSSIBLY LOWER CONDITIONS ALONG THE COAST
THURSDAY NIGHT INTO FRIDAY AS A COASTAL STORM PASSES NEARBY.
IMPROVING CONDITIONS BY SATURDAY WITH LIGHT SHOWERS IN THE AREA.

&&

.MARINE...
SHORT TERM /THROUGH TUESDAY NIGHT/...QUIET TONIGHT AS SURFACE
HIGH CROSSES THE WATERS. WINDS AND SEAS THEN STEADILY INCREASE TO
GALE FOR TUESDAY AND TUESDAY NIGHT AS STRENGTHENING COASTAL LOW
TRACKS NORTHEAST ACROSS THE GULF OF MAINE.

LONG TERM...GALE CONDITIONS LIKELY TO CONTINUE INTO WEDNESDAY
DECREASING TO SCA CONDITIONS BY THURSDAY. POSSIBLY ANOTHER
INCREASE IN SEAS AND WINDS LATE THURSDAY INTO FRIDAY AS ANOTHER
COASTAL STORM PASSES NEAR THE WATERS.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...WINTER STORM WARNING UNTIL MIDNIGHT EDT TONIGHT FOR MEZ012-018-
     019-023-024.
     WINTER STORM WARNING FROM 4 AM EARLY THIS MORNING TO 6 AM EDT
     WEDNESDAY FOR MEZ007>009-013-014.
     WINTER STORM WARNING FROM 4 AM EARLY THIS MORNING TO MIDNIGHT
     EDT TONIGHT FOR MEZ020>022-025>028.
NH...WINTER STORM WARNING UNTIL MIDNIGHT EDT TONIGHT FOR NHZ003>010-
     013-014.
     WINTER STORM WARNING FROM 4 AM EARLY THIS MORNING TO 6 AM EDT
     WEDNESDAY FOR NHZ001-002.
MARINE...GALE WARNING FROM 8 AM THIS MORNING TO 6 AM EDT WEDNESDAY FOR
     ANZ150>154.

&&

SYNOPSIS...
NEAR TERM...CEMPA
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
Hazardous weather outlook, Mar 19, 2:28 AM EST, 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
328 AM EDT TUE MAR 19 2013

MEZ007>009-013-014-NHZ001-002-200730-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN FRANKLIN-
SOUTHERN SOMERSET-NORTHERN COOS-SOUTHERN COOS-
328 AM EDT TUE MAR 19 2013

...WINTER STORM WARNING IN EFFECT UNTIL 6 AM EDT WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND NORTHERN
NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ012-018-019-023-024-NHZ003>010-013-014-200730-
SOUTHERN OXFORD-INTERIOR YORK-INTERIOR CUMBERLAND-COASTAL YORK-
COASTAL CUMBERLAND-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
328 AM EDT TUE MAR 19 2013

...WINTER STORM WARNING IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ020>022-025>028-200730-
ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-SAGADAHOC-LINCOLN-KNOX-
COASTAL WALDO-
328 AM EDT TUE MAR 19 2013

...WINTER STORM WARNING IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ150>154-200730-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
328 AM EDT TUE MAR 19 2013

...GALE WARNING IN EFFECT FROM 8 AM THIS MORNING TO 6 AM EDT
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 heavy snow. Local standard time, as filed.

Heavy Snow, Androscoggin

When
March 19, 3:00 AM EST to March 20, 4:00 AM EST
Where
Androscoggin forecast zone
Reported by
Trained Spotter
Coordinates
44.166, -70.206 (the zone’s center; the record gives no point)

Heavy Snow, Central Somerset

When
March 19, 3:00 AM EST to March 20, 4:00 AM EST
Where
Central Somerset forecast zone
Reported by
Trained Spotter
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Heavy Snow, Coastal Cumberland

When
March 19, 3:00 AM EST to March 20, 4:00 AM EST
Where
Coastal Cumberland forecast zone
Reported by
Trained Spotter
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

Heavy Snow, Coastal Waldo

When
March 19, 3:00 AM EST to March 20, 4:00 AM EST
Where
Coastal Waldo forecast zone
Reported by
Trained Spotter
Coordinates
44.485, -69.122 (the zone’s center; the record gives no point)

Heavy Snow, Coastal York

When
March 19, 3:00 AM EST to March 20, 4:00 AM EST
Where
Coastal York forecast zone
Reported by
Trained Spotter
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

Heavy Snow, Interior Cumberland

When
March 19, 3:00 AM EST to March 20, 4:00 AM EST
Where
Interior Cumberland forecast zone
Reported by
Trained Spotter
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

Heavy Snow, Interior Waldo

When
March 19, 3:00 AM EST to March 20, 4:00 AM EST
Where
Interior Waldo forecast zone
Reported by
Trained Spotter
Coordinates
44.485, -69.122 (the zone’s center; the record gives no point)

Heavy Snow, Kennebec

When
March 19, 3:00 AM EST to March 20, 4:00 AM EST
Where
Kennebec forecast zone
Reported by
Trained Spotter
Coordinates
44.409, -69.767 (the zone’s center; the record gives no point)

Heavy Snow, Knox

When
March 19, 3:00 AM EST to March 20, 4:00 AM EST
Where
Knox forecast zone
Reported by
Trained Spotter
Coordinates
44.076, -69.126 (the zone’s center; the record gives no point)

Heavy Snow, Lincoln

When
March 19, 3:00 AM EST to March 20, 4:00 AM EST
Where
Lincoln forecast zone
Reported by
Trained Spotter
Coordinates
43.998, -69.526 (the zone’s center; the record gives no point)

Heavy Snow, Northern Franklin

When
March 19, 3:00 AM EST to March 20, 4:00 AM EST
Where
Northern Franklin forecast zone
Reported by
Trained Spotter
Coordinates
44.974, -70.444 (the zone’s center; the record gives no point)

Heavy Snow, Northern Oxford

When
March 19, 3:00 AM EST to March 20, 4:00 AM EST
Where
Northern Oxford forecast zone
Reported by
Trained Spotter
Coordinates
44.500, -70.757 (the zone’s center; the record gives no point)

Heavy Snow, Sagadahoc

When
March 19, 3:00 AM EST to March 20, 4:00 AM EST
Where
Sagadahoc forecast zone
Reported by
Trained Spotter
Coordinates
43.912, -69.839 (the zone’s center; the record gives no point)

Heavy Snow, Southern Franklin

When
March 19, 3:00 AM EST to March 20, 4:00 AM EST
Where
Southern Franklin forecast zone
Reported by
Trained Spotter
Coordinates
44.974, -70.444 (the zone’s center; the record gives no point)

Heavy Snow, Southern Oxford

When
March 19, 3:00 AM EST to March 20, 4:00 AM EST
Where
Southern Oxford forecast zone
Reported by
Trained Spotter
Coordinates
44.500, -70.757 (the zone’s center; the record gives no point)

Heavy Snow, Southern Somerset

When
March 19, 3:00 AM EST to March 20, 4:00 AM EST
Where
Southern Somerset forecast zone
Reported by
Trained Spotter
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Heavy Snow, Interior York

When
March 19, 3:00 AM EST to March 20, 4:00 AM EST
Where
Interior York forecast zone
Reported by
Trained Spotter
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2013Every state in 2013This day in weather historyWarnings in Maine, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 443057, 443058, 443059, 443060, 443061, 443062, 443063, 443064, 443065, 443066, 443068, 443069, 443070, 443071, 443072, 443073, 443074.